How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Charogat Your Own Question
Charogat
Charogat, Doctor (other than dermatologist)
Category: Dermatology
Satisfied Customers: 1803
Experience:  Licensed physician in NY and NJ with extensive experience helping with medical questions online.
16403115
Type Your Dermatology Question Here...
Charogat is online now

Am male, smoker, no alcohol, age 57I have been on metformin

Customer Question

Am male, smoker, no alcohol, age 57
I have been on metformin for three years, and the last 12 months have also been on Humulin. For the last 9 months or so I have had pains in my legs, extreme sensitivity all over and itchy skin but no rash. Any ideas please nothing helps - creams, moisturisers antihistamines etc.
Submitted: 3 years ago.
Category: Dermatology
Expert:  Shantal-Mod replied 3 years ago.
Hello,
I'm Shantal and I'm a moderator for this topic.
I've been working hard to find a Professional to assist you with your question, but sometimes finding the right Professional can take a little longer than expected.
I was checking to see if you had already found your answer or if you still need assistance from one of the Professionals.
Please let me know if you wish to continue waiting or if you would like for us to close your question?
Thank you,
Shantal
Expert:  Charogat replied 3 years ago.
Hi and thank you for coming to JustAnswer.com with your question.

Some of the things that you mention make me wonder about what your diabetes is doing to your body.

1. Has your doctor tested your for peripheral aterty disease? And/or peripheral neuropathy?
2. When was the last time your doctor checked how your kidneys were doing?
3. Have you ever tried phototherapy (done by a dermatologist) for the itching?

The bot***** *****ne is that the two things I'd be looking at in your case are:
1. If you have peripheral neuropathy secondary to your diabetes. If you do then there are some medications that can sometimes help with that, and hopefully your doctor can talk to you about it.
2. I'm worried about any kidney damage you may have, which could have come about from the diabetes or as a side effect of the medication. In some cases with kidney failure, phototherapy can help with the itching tremendoulsy.

Please let me know if you have any other questions or if I can help in any other way.

G-d Bless
Charogat, Doctor (other than dermatologist)
Category: Dermatology
Satisfied Customers: 1803
Experience: Licensed physician in NY and NJ with extensive experience helping with medical questions online.
Charogat and other Dermatology Specialists are ready to help you
Customer: replied 3 years ago.

Thanks so much for the advice - I am now consulting with my doctor about this problem, as he has never heard of it in connection with diabetes.

Expert:  Charogat replied 3 years ago.
Hi,

The pain he should have heard about in relation to diabetes. The itching skin is common in people who have damage to their kidneys, ESPECIALLY those who are on dialysis. (I know that you are not a dialysis patient, and as far as we know your kidneys are okay).
Diabetes can harm the kidneys, and some medications can cause kidney damage as well. This is why I am thinking about this possibly being the thing that is causing you problems.

G-d Bless

Please let me know if I can help further.

(PS I will likely not be on the computer for the rest of this week, so if you have a follow-up question you will likely not get an immediate answer).